Hail, Arenac
- When
- September 20, 7:44 PM EST
- Where
- Arenac County, 2.76 mi N of Alger
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.160, -84.120
Clusters of strong thunderstorms moved across Northeast Lower Michigan in the late afternoon and evening hours. One storm produced penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Clusters of strong thunderstorms moved across Northeast Lower Michigan in the late afternoon and evening hours. One storm produced penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 20, 6:46 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 746 PM EDT SAT SEP 20 2008 .SYNOPSIS.../ISSUED AT 302 PM/ COOL CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT INTO SUNDAY NIGHT. AS THE RIDGE MOVES OFF TO OUR EAST A MILDER SOUTHERLY FLOW WILL DEVELOP EARLY NEXT WEEK AND HOLD THROUGH THE MIDDLE OF THE WEEK. AJS && .SHORT TERM.../ISSUED AT 746 PM/...TONIGHT VERY QUICK UPDATE WILL BE SENT SHORTLY... 1) POSITION OF HIGH PRESSURE IN FAR WESTERN ONTARIO WILL ALLOW SURFACE WINDS TO VEER LIGHT FROM THE NORTHEAST. THIS IS THE CLASSIC DRAINAGE FLOW SETUP...MOST OFTEN SEEN IN WINTER. GUIDANCE TEMPS ARE USUALLY TOO WARM IN THIS SITUATION. TEMPS NORTH OF THE SAULT ARE ALREADY DOWN INTO THE 40S...WITH DEW POINTS IN THE LOW/MID 30S. THIS AIRMASS WILL GRADUALLY OOZE SOUTHWARD INTO EASTERN UPPER. PER COORD WITH MQT...WILL LOWER MIN TEMPS INTO THE LOWER 30S...AND ISSUE A FROST ADVISORY NORTH OF THE BRIDGE. 2) WILL OBVIOUSLY LINGER PRECIP IN THE SE ZONES A LITTLE LONGER THAN EARLIER PLANNED. JZ && .LONG TERM.../ISSUED AT 302 PM/...SUNDAY AND BEYOND SUNDAY...A LARGE AREA OF HIGH PRESSURE CENTERED ACROSS CENTRAL CANADA WILL CONTINUE TO BUILD DOWN FROM THE NORTH. SHALLOW INSTABILITY OFF OFF LAKE HURON COULD RESULT IN LINGERING STRATUS IN THE MORNING...MAINLY ACROSS EASTERN ZONES. OTHERWISE...MOSTLY SUNNY SKIES AND COOLER TEMPERATURES ARE EXPECTED. HIGHS RANGING BETWEEN 60 AND 65 EASTERN UPPER AND EASTERN ZONES OF NORTHERN LOWER BUT THE UPPER 60S ACROSS WESTERN ZONES DUE TO THE AID OF DOWNSLOPING. SULLIVAN SUN NIGHT THRU TUE...QUIET WX THE RULE THRU THE PERIOD AS RATHER STRONG SHORTWAVE DIGGING THRU THE PAC NORTHWEST/CENTRAL ROCKIES ACTS TO ENHANCE DEEP LAYER RIDGING ACRS THE WESTERN GREAT LAKES. ONLY REAL CONCERN IS CLOUD COVER SAT NIGHT/SUN AS RATHER SHARP SHORTWAVE TROUGH OVR EASTERN CANADA ACTS TO ENHANCE MID LEVEL CONFLUENCE JUST NORTH OF LAKE SUPERIOR...LIKELY RESULTING IN A NARROW AXIS OF MID CLOUD/LIGHT SHOWERS (ENHANCED BY RETURN TO WARM ADVECTION ACRS THE UPR MIDWEST). AT THIS POINT...APPEARS ANY PRECIP WILL RESIDE NORTH OF THE BIG LAKE...BUT SHOULD SEE AT LEAST A PERIOD OF MID CLOUD DRIFT THRU EASTERN UPPER DURING THIS TIMEFRAME. OTHER CONCERN IS FROST POTENTIAL SAT NIGHT. POSITION OF HIGH JUST NORTHEAST OF THE AREA QUITE FAVORABLE FOR CHILLY TEMPS...AND WITH MID CLOUD EXPECTED TO BE CONFINED FAR NORTH...COULD CERTAINLY SEE PATCHY INLAND FROST...THOUGH CERTAINLY NOTHING UNUSUAL FOR THIS TIME OF YEAR. OTHERWISE...DEEP LAYER RIDGING/DRYING (1000-500MB RH ONLY 30-40 PERCENT) WILL YIELD PLEASANT CONDITIONS TO RING OFFICIAL START OF FALL ON MONDAY...WITH TEMPS NUDGING ABOVE AVERAGE (LOW/MID 70S) MON/TUE AS HEALTHY RETURN FLOW GETS UNDERWAY IN ADVANCE OF NEXT UPSTREAM COLD FRONT. LATER PERIODS (TUE NIGHT THRU SAT)...EARLIER STRETCH OF QUIET WX WILL COME TO AN END THRU THE EXTENDED FCST...AS PATTERN OF DOMINANT UPR RIDGING ACRS THE REGION GETS TRUNCATED BY APPROACHING SHORTWAVE TROUGH (DIGGING THRU THE GULF OF ALASKA THIS AFTN) TUE NIGHT/WED. AM A BIT SURPRISED GUIDANCE HAS ACTUALLY SPED UP THE FRONT...GIVEN THE STRENGTH OF RIDGING INTACT OVR THE GREAT LAKES...THOUGH CERTAINLY THE STRENGTH OF THE LOW/MID LEVEL RIDGE WILL DAMPEN THE AMPLITUDE OF THE INCOMING WAVE SIGNIFICANTLY. 00Z GFS/ECMWF/GEFS MEAN ALL POINT TO REMNANT FRONTAL BOUNDARY SLIPPING THRU THE REGION LATE TUE NIGHT/WED MORNING WITH AN ASSOCIATED THREAT OF SHOWERS AND PERHAPS A FEW STORMS...THOUGH PROGGED INSTABILITY VIA GFS/ECMWF FCST RAOBS NOT OVERLY IMPRESSIVE (ESPECIALLY WITH LOSS OF BEST UPR FORCING AS WAVE SHEARS INTO ONTARIO). THEREAFTER...MUCH BETTER AGREEMENT AMONG GUIDANCE TODAY REGARDING BOUNDARY GETTING HUNG UP ACRS THE REGION WED/THU TIMEFRAME WITH LOSS OF UPR SUPPORT...BEFORE GRADUALLY LIFTING NORTH THU/FRI AS WEAK LEE CYCLOGENESIS TAKES SHAPE OVR THE NORTHERN PLAINS VIA HIGHLY ZONAL FLOW PATTERN ALOFT. DIFFICULT TO ASCERTAIN PRECIP THREAT ACRS THE CWA GIVEN PLENTY OF UNCERTAINTY WITH REGARD TO EXACT PLACEMENT OF THE BOUNDARY...THOUGH SHOULD BE AT LEAST A THREAT OF SHOWERS ACRS THE NORTHERN CWA IN BEST PROXIMITY TO SOUTHERN TAIL OF THE WESTERLIES/WEAK SHORTWAVES PUSHING THRU THE FLOW. SECOND COOL FRONT EXPECTED TO PUSH INTO THE AREA LATE FRI/EARLY SAT WITH ANOTHER THREAT FOR SHOWERS. ALL OF THIS SAID... NOT ENTIRELY OUT OF THE QUESTION THE MAJORITY OF (OR ALL OF) THE EXTENDED PERIOD GOES PRECIP-FREE...AS EVIDENCED BY 00/12Z CANADIAN AND 00Z NAEFS PRECIP PROBABILITY FIELDS SHOWING RIDGE SUFFICIENTLY STRONG TO HOLD ANY PRECIP WEST/NORTH OF THE AREA. UNCERTAINTY SUFFICIENTLY HIGH TO HANG ONTO SMALL POPS AT THIS TIME. LAWRENCE && .MARINE.../ISSUED AT 302 PM/ WINDS WILL VEER INTO THE NORTHEAST OVERNIGHT. SHALLOW COLD ADVECTION WILL LEAD TO INCREASED WAVES TONIGHT ACROSS LAKE HURON. MEANWHILE...HIGH PRESSURE WILL BUILD IN TONIGHT AND HOLD THROUGH SUNDAY NIGHT. && .AVIATION.../ISSUED AT 730 PM/...VALID FOR 00Z TAFS COOL HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NW. LINGERING LOW LEVEL MOISTURE JUST BEHIND A DEPARTING COLD FRONT MAY PRODUCE LOW-END VFR TO HIGH-END MVFR CIGS AT TIMES TONIGHT...MAINLY EARLY AND AT APN/TVC. OTHERWISE SOLIDLY VFR THRU SUNDAY. JZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...FROST ADVISORY FROM 2 AM TO 8 AM EDT SUNDAY FOR MIZ008-015. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 805 PM EDT SAT SEP 20 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 805 PM EDT SAT SEP 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH MID EVENING...SOUTH OF A LINE FROM HARRISVILLE TO HOUGHTON LAKE. A FEW STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER. FROST IS EXPECTED TONIGHT IN INTERIOR SECTIONS OF EASTERN UPPER MICHIGAN. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. JZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
442 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 E HUBBARD LAKE 44.81N 83.53W
09/20/2008 M0.25 INCH ALCONA MI TRAINED SPOTTER
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 4 SSE SPRUCE 44.78N 83.42W
09/20/2008 M0.25 INCH ALCONA MI TRAINED SPOTTER
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
559 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 2 S AU SABLE 44.38N 83.33W
09/20/2008 M0.25 INCH IOSCO MI TRAINED SPOTTER
&&
JZThe NCL Michigan radar (KAPX), 96 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134630.